Wyoming, 2020

Winter Storm and Heavy Snow in Wyoming, September 7 to 9, 2020

September 7 to 9, 2020 · NWS CYS · 12 events in 12 counties and zones

An early season winter storm impacted the region on the 8th and 9th bringing in mixed precipitation and accumulating snowfall. In addition in the wake of the precipitation, hard freezing temperatures brought an end to the growing season with many locations dropping overnight temperatures into the middle 20s.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early season winter storm impacted the region on the 8th and 9th bringing in mixed precipitation and accumulating snowfall. In addition in the wake of the precipitation, hard freezing temperatures brought an end to the growing season with many locations dropping overnight temperatures into the middle 20s. Cheyenne set a new daily snowfall amount and tied earliest accumulating snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 7, 4:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 4:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Mon Sep 7 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM MDT Mon Sep 7 2020

...The leading edge of the strong cold front has just pushed into
northern Colorado this afternoon with rapidly falling temperatures
observed north of I-80...

...Significant early season winter storm remains on track for
tonight through Wednesday...

Historic early season winter event looks on track with very good
model consistency through this past weekend. Leading edge of the
cold front is near the I-80 corridor from Rock Springs to Rawlins
(just dropped to 79 degrees and gusty northerly winds) eastward to
northern Albany county/Platte county line, and then south to just
southwest of Cheyenne. Temperature in Cheyenne was 85 earlier and
just dropped to 75 degrees in the last hour or so. Further north,
Douglas is already at 49 degrees with some shower activity
developing on radar, mostly aloft.

This front will continue to push south into Colorado west of I-25
with temperatures gradually lowering into 40s and 50s this
evening once the low to mid clouds develop immediately behind the
front. Model soundings continue to show thermal profiles aloft
cooling rapidly this evening and late this evening around the time
of precip onset as saturation occurs. A flash freeze still
appears possible above 6000-7000 feet, even with the warm ground,
and may help snowfall amounts after midnight. In addition, the
stronger winds are likely going to aid in removing heat near the
surface quicker than expected. The question is not whether it will
snow, but how intense will it snow. Cross sections and soundings
have been impressive, especially across northern Nebraska
panhandle and southeast Wyoming showing plenty of lift/omega,
frontogenesis, and some elevated instability. All of these
elements hint to snowfall rates of 1 to 2 inches per hour for a
time late tonight and Tuesday morning. Snowfall rates this high
will not only accumulate on bare ground, but also will accumulate
on the pavement even with warm surface temperatures when combined
with a gusty northerly wind.

There still remains a few uncertainties with this event:

1) What will be more impactful across portions of the panhandle
(east of Crawford to Kimball line)? Cold temperatures or snow?
This is the general location of the border between decent snow
accumulations and only a few inches.

2) Laramie Valley shadow effect - Went considerably lower with
snow accumulations and followed the midnight shifts general
forecast for this area. Not only are there strong easterly winds
at the surface, but there are strong south winds just off the
surface around 650 to 700mb, which is downslope off the Colorado
Rocky Mountains. However, if dynamic forcing overwhelms snow
shadowing, there may be higher amounts even near Laramie.

3) How much snow accumulates during the day on Tuesday and
possibly Wednesday morning? This may cut totals if snow struggles
to accumulate with lowering snowfall rates during a time of the
month with relatively high sun angles.

4) Road impacts. A combination of 90 degree temperatures
yesterday, a recent heat wave, and the time of the year makes road
impacts with this storm very uncertain. Will it be snow packed or
slushy/wet? This is a very rare event for this early in the
season, so not much experience with any event that's similar.

If that wasn't enough, models have trended pretty high on strong
winds, mainly west of the I-25 corridor. A large pressure gradient
with a polar airmass and 1035mb high to the east and a mid-summer-
like thermal low (991mb) will create a very strong pressure
gradient across the region. Would not be surprised to see gusts of
50 to 65 mph in and near the wind prone locations of central and
south central Wyoming. Thankfully, the snowfall may begin just
after these winds peak, but will have to monitor this closely for
near zero visibilities in areas with heavy snow from Rawlins to
Arlington.

Heaviest snow will continue into Tuesday morning through early in
the afternoon and then start to let up a bit in intensity through
the afternoon. However, still expect snow at least across the I-80
corridor to continue into Tuesday evening. Upper level trough will
become a closed low near the four corners region late on Tuesday.
Another round of moderate snow is possible Tuesday night east of
the I-25 corridor and south of the Platte River valley as an upper
level disturbance rotates counterclockwise around the main low to
the west. This may result in additional accumulations for
Cheyenne, Kimball, and even Sidney into early Wednesday morning.
Will need to monitor this in the event we may need to extend Winter
Weather Advisories or Warnings eastward. Kept headlines as is for
now and decided to issue a Freeze Warning for Cheyenne and
Morrill county which did not have any winter weather headlines.
Will likely need the same further north once the snow as ended.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 422 AM MDT Mon Sep 7 2020

The GFS and ECM now both keep a cut-off low drifting slowly across
the central Rockies through Friday. This should promote a cool and
continued unsettled weather pattern through late in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 522 PM MDT Mon Sep 7 2020

Wyoming TAFS...VFR at Rawlins until 06Z, then IFR. VFR at Laramie
until 03Z, then MVFR until 06Z, then IFR. VFR at Cheyenne until
03Z, then MVFR until 08Z, then IFR. Wind gusts to 44 knots until
03Z, to 35 knots until 08Z.

Nebraska TAFS...IFR at Chadron. Occasional MVFR at Alliance until
02Z, then IFR. VFR at Scottsbluff until 03Z, then MVFR until 06Z,
then IFR. VFR at Sidney until 06Z, then IFR. Wind gusts to 40
knots until 03Z, then gusts to 35 knots until 06Z, then gusts to
30 knots at Scottsbluff and Sidney until 15Z.

&&

.FIRE WEATHER...
Issued at 248 PM MDT Mon Sep 7 2020

Critical fire weather conditions will continue over the next
several hours for our south central Wyoming zones before the strong
cold front moves through the area.  Winds will then shift into the
north and northeast and become gusty tonight.  Rain will develop from
north to south into the Interstate 80 corridor this evening or late
this evening and gradually change to snow.  Heavy snowfall
accumulations are expected along and west of the Interstate 25
corridor with lower amounts further to the east due to elevation
differences.  Wetting rainfall is likely with this cold front
through Wednesday. It should remain cool and damp through most of
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from midnight tonight to 6 AM MDT Wednesday
     for WYZ101>104-106-107-109>111-114-116>118.

     Winter Weather Advisory from midnight tonight to 6 AM MDT
     Wednesday for WYZ105-108-112-113-115-119.

     Red Flag Warning until 7 PM MDT this evening for WYZ303>309.

NE...Winter Storm Warning from midnight tonight to 6 AM MDT Wednesday
     for NEZ095.

     Winter Weather Advisory from midnight tonight to 6 AM MDT
     Wednesday for NEZ002-003-019-020-054-096.

     Freeze Warning from 10 PM Tuesday to 9 AM MDT Wednesday for
     NEZ021-055.

&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Sep 7, 2:27 PM MST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 PM MDT Mon Sep 7 2020

WYZ101>107-109>118-082130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
327 PM MDT Mon Sep 7 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong cold front will continue to push south into Colorado this
afternoon with winds shifting into the north and much colder
temperatures arriving this evening. The significant early season
winter storm will arrive by midnight tonight across much of the
region, with snow and cold temperatures persisting through early
Wednesday. Numerous Winter Storm Warnings and Winter Weather
Advisories are in effect. Please refer to the appropriate products
for specific details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Significant travel and mountain recreation impacts are expected on
Tuesday due to icy, snow covered roads and low visibilities in
falling and blowing snow. Some power outages are also possible.

.Spotter information statement...

Spotters are encouraged to report significant weather and snowfall
totals to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ108-119-082130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Goshen County-
East Laramie County-
327 PM MDT Mon Sep 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong cold front will continue to push south into Colorado this
afternoon with winds shifting into the north and much colder
temperatures arriving this evening. The significant early season
winter storm will arrive by midnight tonight across much of the
region, with snow and cold temperatures persisting through early
Wednesday. Winter Weather Advisories and Freeze Warnings are in
effect. Please refer to the appropriate products for specific
details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Some travel impacts will linger through Wednesday night with
periods of snow and cold temperatures.

.Spotter information statement...

Spotters are encouraged to report significant weather and snowfall
totals to the National Weather Service in Cheyenne.

In the hours before

Special weather statement, Sep 7, 4:33 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Mon Sep 7 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-080600-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill,
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett,
Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Wheatland,
Guernsey, Torrington, Rawlins, Arlington, Elk Mountain, Baggs,
Saratoga, Encampment, Centennial, Albany, Bosler, Laramie,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek,
Cheyenne, and Pine Bluffs
533 PM MDT Mon Sep 7 2020

An anomalously strong cold front is rapidly pushing south through
southeast Wyoming and the western Nebraska Panhandle. Rapidly
decreasing temperatures into the 30s behind the front will combine
with winds for wind chill temperatures in the 20s through 30s
before midnight tonight. Gusty north to northeast winds 45 to 50
mph will continue through the afternoon and evening. Rain is
expected to begin falling shortly, by 6 PM MDT across the north,
Converse to Niobrara Counties, and spread south from there. Expect
a quick transition to snow with the quickly falling temperatures.
Could see thundersnow across portions of the High Plains before 9
PM MDT. Winter Weather Advisories and Winter Storm Warnings still
on track to go into effect at midnight tonight for most of the
region. Please see your local Warnings and Advisories for further
details.

Braun

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 1 high wind, 1 winter storm, 1 winter weather. Local standard time, as filed.

Heavy Snow, Converse County Lower Elevations

When
September 7, 7:00 PM MST to September 9, 12:00 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Observer located 4.3 miles west-southwest of Douglas measured a storm snowfall total of 10.0 inches of heavy snow.

Heavy Snow, North Laramie Range

When
September 7, 7:00 PM MST to September 9, 12:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Public
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Observer located twenty miles southwest of Douglas measured at least 12.0 inches of snowfall by the mid-morning hours of the 8th.

Heavy Snow, Niobrara County

When
September 7, 7:14 PM MST to September 8, 3:14 PM MST
Where
Niobrara County forecast zone
Reported by
CoCoRaHS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Observer located roughly a half mile south of Lusk measured a storm total snowfall of 6.0 inches.

Heavy Snow, Goshen County

When
September 7, 9:20 PM MST to September 9, 1:00 AM MST
Where
Goshen County forecast zone
Reported by
COOP Observer
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Observer located twenty-nine miles north of Torrington measured a storm snowfall total of 7.7 inches.

High Wind, Southwest Carbon County

When
September 7, 9:43 PM MST to September 8, 10:43 AM MST
Where
Southwest Carbon County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor located nineteen miles north of Dixon measured the max reported wind gust.

Heavy Snow, Snowy Range

When
September 7, 11:00 PM MST to September 9, 5:00 AM MST
Where
Snowy Range forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Observer located 1.1 miles north-northeast of Centennial measured a storm snowfall total of 12.3 inches.

Heavy Snow, Central Laramie Range and Southwest Platte County

When
September 7, 11:00 PM MST to September 9, 1:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Observer located twenty miles southwest of Wheatland measured a storm total snowfall of 8.3 inches.

Heavy Snow, South Laramie Range

When
September 8, 12:00 AM MST to September 9, 12:00 AM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Observer located four miles southeast of Buford measured a total storm snowfall total of 8.6 inches.

Heavy Snow, East Platte County

When
September 8, 12:03 AM MST to 9:50 PM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Observer located roughly twelve miles west-southwest of Glendo measured a total snowfall amount of 6.2 inches.

Heavy Snow, North Snowy Range Foothills

When
September 8, 12:52 AM MST to September 9, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Observer located about two miles south of Elk Mountain measured a snowfall storm total of 10.3 inches. Other observers in the area also measured heavy snowfall totals over 6.0 inches. Due to near-blizzard-like conditions, Interstate 80 was closed for several hours to allow for plows to clear the road to ensure safe travel conditions.

Winter Storm, Central Carbon County

When
September 8, 2:00 AM MST to September 9, 12:00 AM MST
Where
Central Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Observer located one mile north of Rawlins measured a total storm snowfall amount of 8.2 inches. In addition, high winds were measured by a Wyoming Department of Transportation sensor along Interstate 80 at Walcott Junction between 1:12 AM MST through 2:42 AM MST on the 8th with highest reported wind gust of 58.4 mph, a nearby Union Pacific Railroad sensor had a 60 mph gust at 1:40 AM MST.

Winter Weather, Central Laramie County

When
September 8, 3:15 AM MST to September 9, 12:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Earliest winter season snowfall was tied at the Cheyenne Airport as periods of initial freezing drizzle and light accumulation blanketed the city. Due to ongoing weather conditions across portions of Interstate 80 between Rawlins and Cheyenne, the roadway was closed to traffic causing a significant loss of commerce as a result. Official total snowfall amount for Cheyenne was 1.1 inches beating the previous record 0.8 inches from 1929.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915408, 915871, 915443, 915870, 915873, 915331, 915431, 915460, 915413, 915358, 915869, 915872.